Withdrawal headache occurs after someone stops taking a medication or substance that they had been using for weeks or months. According to the International Classification of Headache Disorders (ICHD-3), these are the substances most likely to cause withdrawal symptoms:
These headaches are distinct from substance use headaches, in which someone is exposed to a substance and develops headache immediately or shortly afterwards. Chronic use causes your body to rely on the substance, which is why withdrawal symptoms occur.
For people that consume large amounts of caffeine (in coffee or energy drinks), withdrawal can cause headache. If people consume more than 2 cups of coffee (200mg of caffeine) every day for two weeks, they are at risk of caffeine withdrawal symptoms. The headache either resolves by consuming caffeine again, or it will fade spontaneously within a week of withdrawal.
Opioids are a highly addictive class of medication. Withdrawal symptoms, including a headache, may be experienced when someone has been taking opioids frequently and then stops abruptly. The headache fades after treatment cessation.
Oestrogen-withdrawal headache occurs when people have supplementary estrogen for over three weeks, and develop a headache within five days of stopping use. This is most often caused when people on the oral contraceptive pill take the ‘sugar pills’ for a few days each month.
It has been suggested that other substances can also cause withdrawal. However, there is much less evidence compared to the three types described above. These include:
- Tricyclic antidepressants
- Selective serotonin reuptake inhibitors (SSRIs)
- Non-steroidal anti-inflammatory drugs (NSAIDs)
You can read more about the substances linked to headache in the ICHD-3.
Medication-Overuse Headache – recovery from medication overuse can cause withdrawal symptoms
Alcohol Headache – this is one of the main headache types related to substance use.